Alert archive / Washington / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 21, 2023, 2:17 PM PDT for Stevens County, Washington. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2023, 2:17 PM PDT (21:17 UTC)
- Expired
- May 21, 2023, 3:00 PM PDT
- In force
- 43 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stevens County, WA
The radar
The Spokane radar (KOTX), 93 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:40 PM PDT | TSTM WND DMG | Colville, WA | TREE BLOWN DOWN. VIA SOCIAL MEDIA. |
| May 21, 2:45 PM PDT | HAIL 1 | Arden, WA | HAIL PILED UP IN DRIFTS NEAR DOWNSPOUTS AND OFF THE ROOF. DAMAGE TO SUN SHADE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628
WUUS56 KOTX 212117
SVROTX
WAC065-212200-
/O.NEW.KOTX.SV.W.0009.230521T2117Z-230521T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
217 PM PDT Sun May 21 2023
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Central Stevens County in northeastern Washington...
* Until 300 PM PDT.
* At 216 PM PDT, a severe thunderstorm was located 10 miles southwest
of Colville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colville, Arden, and Orin.
This includes U.S. Highway 395 in Washington between mile markers 219
and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4846 11757 4834 11812 4848 11819 4850 11818
4872 11782
TIME...MOT...LOC 2116Z 239DEG 23KT 4845 11807
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SVHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:11 AM PDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 21, 11:11 AM PDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1111 AM PDT Sun May 21 2023 .SYNOPSIS... Rounds of strong thunderstorms will occur over parts of the Inland Northwest again this afternoon and this evening. Some of the strongest storms will be capable of large hail, damaging winds and torrential rain this weekend. The weather will settle down for the work week with significantly cooler temperatures and far less moisture. Highs will be in the 60s and mid 70s for Monday and Tuesday and then slowly warm thereafter && .DISCUSSION... ...STRONG TO SEVERE THUNDERSTORMS EXPECTED LATER TODAY THROUGH THIS EVENING OVER EASTERN WA INTO NORTH IDAHO... Update: Models continue to highlight afternoon and evening thunderstorms for the region, mainly the Northeast WA, North Idaho areas for the afternoon and L-C Valley for the evening. These storms could produce quarter size hail, flash flooding from heavy downpours, and frequent lightning. /JDC Today and tonight...A very interesting weather event is setting up for the Inland NW today as the persistent upper level ridge of the past few days gets nudged into western Montana by a negatively tilted upper level trough. The approaching trough will strengthen mid-level southwesterly flow and cool temperatures aloft. Meanwhile at the surface we should see a cold front pushing through the Cascades by mid-afternoon which will generally lag the upper level trough due its negative orientation. The result will be a rapid destabilization of the atmosphere, especially over the eastern third of WA and the ID Panhandle as relatively moist air, will remain fixed during the peak daytime heating hours. Meanwhile central WA the dewpoints will into the 40s during the afternoon and into the 30s during the evening. These drier dewpoints will likely limit, or sharply curtail the chances for convection over these locations once the cold front passes. Before the cold front and trough arrives, we are still stuck in a very unstable air mass as evidenced by the amount of convection we are seeing early this morning over the northern third of eastern WA. It should be noted the models are doing a very poor job with the current state of affairs as most of the hi- res models suggested most of the deep convection should have weakened or dissipated shortly after midnight. Obviously that isn't the case, but this could be a precursor to what we expect for later today. Although some convection is still expected over central WA today, the main show will likely shift over eastern WA and north ID during the late morning through evening hours. Temperatures will be about 10-15F cooler than yesterday over most locations, however the upper level cooling and moist conditions at the surface will bring MUCAPE values into 1000-2000 j/kg range in an arc from the Okanogan Highlands to the Spokane area, south- southwest to the Blue Mountains. But that's not the entire story. The increasing mid-level winds will result in strengthening 0-6km shear, with values reaching 30-40 kts by afternoon. The combination is plenty sufficient for deep and sustained convection during the afternoon and evening hours. Persistent supercells are likely with strong updrafts expected. The HREF is placing the greatest threat of strong updrafts over SE WA into the ID Panhandle and this would support the threat of some large hail. Strong outflow winds are also possible. As the drier air begins to overtake most of the Inland NW, the threat for strong storms will diminish during the evening hours, however we expect to see thunderstorms to persist through most of the night, especially over north Idaho. The Storm Prediction Center has placed much of of the Inland NW in a marginal to slight risk of severe weather for today through this evening. Slight risks in this area aren't all that common except for extreme SE WA and adjacent portions of NC ID. Its much more unusual for NE WA and the far northern ID Panhandle. A little data mining shows this is the first slight risk for Colville since 2014. However back then a slight risk was the lowest likelihood issued. For Sandpoint, Newport and Coeur d'Alene this is the first slight risk day since May 30th, 2020. Aside from the thunderstorm risk, the cold front will usher in stronger westerly winds beginning in the Cascades this afternoon and spreading across the remainder of the region during the evening. Gusts of 25-35 mph are expected in the lee of the Cascades, Waterville Plateau, and western Columbia Basin and 20-25 mph elsewhere. The good news is these winds should rid the area of the persistent Canadian smoke. fx Monday: Showers and thunderstorms will linger over the northern Mountains during the day on Monday. Winds will also continue to be gusty as the cold front exits the region, with gusts to 30 mph in the Columbia Basin and stronger gusts to 40 in the Waterville Plateau area. Monday will also be the coolest day of the week, with temperatures in the mid 60s to low 70s. Tuesday through Thursday: A low will be positioned in Canada that will slowly weaken. While it continues to bring cool, moist Pacific air into the region, it will lead to showers along the northern mountains, East Cascades, and Idaho Panhandle. By late Wednesday, a quick ridge will overcome the Low and lead to a brief stable pattern for Thursday as a trough begins to press into the Pacific coast. Highs will be in the 70s. Lows will be in the upper 40s and low 50s. Friday and Saturday: The trough will push the Inland Northwest late Friday and through the Memorial weekend. It is expected to bring another round of showers to the region. Precipitable water amounts are half to three quarters of an inch which is around 120% of normal. It leads to rain amounts of a couple of tenths at most. Highs will be in the 70s to low 80s. Lows will be in the upper 40s and 50s. /KM && .AVIATION... 18Z TAFS: Isolated areas of convection are moving into the region from Oregon and passing East of Moses Lake. Afternoon destabilization over northeast Washington and the Idaho Panhandle will lead to another round of potentially severe thunderstorms capable of hail larger than quarters and locally heavy rainfall in the 19z-02z timeframe Sunday. Breezy southwest winds will prevail after 00Z Monday. LWS and Camas Prairie areas could see an evening period of convection with small hail and thunderstorms through 06Z. /JDC && .PRELIMINARY POINT TEMPS/POPS... Spokane 79 49 66 43 67 44 / 40 40 20 20 0 0 Coeur d'Alene 79 50 65 43 67 44 / 40 50 20 20 10 0 Pullman 76 46 63 41 66 44 / 30 30 10 0 0 0 Lewiston 85 55 72 47 73 49 / 30 40 10 0 0 0 Colville 81 49 64 43 65 42 / 70 70 70 50 30 10 Sandpoint 78 51 62 44 64 44 / 60 70 50 40 20 10 Kellogg 79 51 61 45 66 46 / 40 60 30 10 10 0 Moses Lake 83 47 71 43 72 46 / 20 10 10 0 0 0 Wenatchee 79 50 68 46 71 49 / 10 0 0 0 0 0 Omak 82 52 68 47 69 47 / 40 20 30 20 10 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Local storm report, May 21, 10:15 AM PDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1015 AM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 8 NNE SHERMAN PASS 48.71N 118.39W
05/20/2023 E1.00 INCH FERRY WA PUBLIC
HAIL COVERED THE GROUND ON ALLIGATOR RIDGE
NEAR DEADMAN CREEK VIA SOCIAL MEDIA.
&&
RFLocal storm report, May 21, 10:28 AM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1028 AM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLOOD 9 W BOYDS 48.70N 118.31W
05/20/2023 FERRY WA PUBLIC
SMALL STREAMS DOUBLED IN SIZE WITH FLOWS
ACROSS THE ROAD. MINOR WASHOUTS OBSERVERED.
&&
RFLocal storm report, May 21, 10:35 AM PDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1035 AM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 W IONE 48.73N 117.56W
05/20/2023 E1.00 INCH PEND OREILLE WA PUBLIC
AT BIG MEADOW CAMPGROUND VIA SOCIAL MEDIA.
0532 PM FLOOD 6 W IONE 48.73N 117.55W
05/20/2023 PEND OREILLE WA PUBLIC
HEAVY RAIN LED TO WASHOUTS ON MEADOW ROAD
ALONG WITH A SMALL LANDSLIDE. VIA SOCIAL
MEDIA.
&&Special weather statement, May 21, 1:03 PM PDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Spokane WA
103 PM PDT Sun May 21 2023
WAZ037-038-212045-
Northeast Mountains WA-Okanogan Highlands WA-
103 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of northwestern
Lincoln, southwestern Stevens and southern Ferry Counties through 145
PM PDT...
At 103 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Nespelem Community, or 48 miles southeast of Omak,
moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Twin Lakes, Keller, and Inchelium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4826 11813 4793 11857 4792 11864 4794 11868
4794 11871 4799 11882 4842 11855
TIME...MOT...LOC 2003Z 211DEG 35KT 4803 11864
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SVHLocal storm report, May 21, 1:37 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
137 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 1 SE KELLER 48.06N 118.67W
05/21/2023 E0.70 INCH FERRY WA PUBLIC
PEANUT M&M SIZE HAIL VIA SOCIAL MEDIA.
&&
RFLocal storm report, May 21, 2:17 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
217 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 1 SSE RICE 48.41N 118.16W
05/21/2023 E0.50 INCH STEVENS WA TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED WITH THE HAIL. HAIL
BLANKETING THE GROUND.
&&
RFThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:02 PM PDT | Severe Thunderstorm Warning | OTX | Chelan | 31 min |
| May 20, 5:04 PM PDT | Flash Flood Warning | OTX | Chelan | 4 hr |
| May 20, 5:06 PM PDT | Special Weather Statement | OTX | Ferry | 24 min |
| May 20, 5:09 PM PDT | Special Weather Statement | OTX | Stevens | 36 min |
| May 20, 5:20 PM PDT | Special Weather Statement | OTX | Pend Oreille | 25 min |
| May 20, 5:28 PM PDT | Areal Flood Advisory | OTX | Pend Oreille | 2 hr |
| May 20, 5:32 PM PDT | Special Weather Statement | OTX | Chelan | 28 min |
| May 20, 5:33 PM PDT | Areal Flood Advisory | OTX | Stevens | 117 min |
| May 20, 5:44 PM PDT | Special Weather Statement | OTX | Stevens | 31 min |
| May 20, 6:01 PM PDT | Special Weather Statement | OTX | Chelan | 29 min |
| May 20, 6:02 PM PDT | Special Weather Statement | OTX | Chelan | 28 min |
| May 20, 6:24 PM PDT | Special Weather Statement | OTX | Stevens | 36 min |
| May 20, 6:32 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 30 min |
| May 20, 6:57 PM PDT | Flash Flood Warning | OTX | Stevens | 3 hr |
| May 20, 6:59 PM PDT | Special Weather Statement | OTX | Okanogan | 31 min |
| May 20, 7:01 PM PDT | Special Weather Statement | OTX | Stevens | 29 min |
| May 20, 7:29 PM PDT | Special Weather Statement | OTX | Stevens | 31 min |
| May 20, 7:57 PM PDT | Special Weather Statement | OTX | Stevens | 33 min |
| May 20, 8:03 PM PDT | Special Weather Statement | OTX | Stevens | 27 min |
| May 21, 12:12 AM PDT | Special Weather Statement | OTX | Ferry | 33 min |
| May 21, 12:50 AM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| May 21, 7:20 AM PDT | Special Weather Statement | OTX | Stevens | 25 min |
| May 21, 1:03 PM PDT | Special Weather Statement | OTX | Ferry | 42 min |
| May 21, 1:33 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 42 min |
| May 21, 2:42 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 48 min |
| May 21, 3:03 PM PDT | Special Weather Statement | OTX | Ferry | 42 min |
| May 21, 3:10 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Stevens | 31 min |
| May 21, 3:26 PM PDT | Special Weather Statement | OTX | Pend Oreille | 34 min |
| May 21, 3:35 PM PDT | Special Weather Statement | OTX | Stevens | 40 min |
| May 21, 3:48 PM PDT | Special Weather Statement | OTX | Okanogan | 42 min |
| May 21, 3:53 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 16 min |
| May 21, 4:14 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 26 min |
| May 21, 4:32 PM PDT | Special Weather Statement | OTX | Ferry | 28 min |
| May 21, 4:36 PM PDT | Special Weather Statement | OTX | Ferry | 24 min |
| May 21, 4:58 PM PDT | Special Weather Statement | OTX | Okanogan | 32 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.